5 Withdrawal Symptoms Timelines for 5 Drugs

Drugs & Alcohol - Featured - Recovery
Published: 05/4/2022 | Author:

Has your body grown used to regular doses of a certain drug? When you stop using, you will probably experience withdrawal symptoms. These happen as your body adjusts to functioning without that substance.

These symptoms may be slight, or they can be serious. The severity depends on several factors, including:

  • How long you’ve been using the drug
  • How much you’ve been using
  • Your overall health Which drug you’ve been using.

Here’s what you can expect during withdrawal from some of the most commonly abused drugs.

Toll-free
800-483-2193
Call Now

Who Answers?

Help is Available

Alcohol Withdrawal Symptoms

Withdrawal from alcohol usually starts about six hours after your last drink. For some, the symptoms may be mild at this point. However, if you’ve been drinking heavily for a long time, there’s a chance you could have a seizure.

Typically, the first symptoms include:

  • Trembling in hands and legs
  • Headache
  • Nausea
  • Sweating
  • Anxiety
  • Sleeplessness

After 12 to 24 hours without alcohol, you may also experience hallucinations and seizures.

At the 24- to 48-hour mark, you’ll still experience the minor symptoms, like nausea, trembling, and headaches.

Delirium Tremens

Between 48 and 72 hours after your last drink, you may experience delirium tremens (DTs).

These can cause:

  • Increased body temperature
  • Increased heart rate
  • Seizures
  • Paranoia

The DTs usually peak around 72 hours after your last drink.

Benzodiazepines (Benzos)

Benzodiazepines are depressants that are prescribed to treat anxiety. Common benzos include Valium, Ativan, Xanax, and Klonopin. Withdrawal from these drugs can be dangerous if not treated properly.

And you can experience withdrawal after just four weeks of taking one of these drugs regularly.

Common withdrawal symptoms include:

Physical

  • Headache
  • Nausea
  • Muscle spasms
  • Sweating
  • Insomnia
  • Weight loss

Mental/Emotional

  • Anxiety
  • Restlessness
  • Irritability or agitation
  • Confusion
  • Difficulty concentrating
  • Depression

The duration of these symptoms depends on which drug you’ve been taking.

Withdrawal from short-acting benzos can start eight to 12 hours after the last dose. Longer-acting benzos (such as Klonopin) will probably stay in your system longer, so it may be one or two days before you feel withdrawal symptoms.

If your body has become very dependent on a benzodiazepine, you may experience one or more of these withdrawal symptoms for up to a week:

  • Seizures
  • Sensitivity to light, noises, and touch
  • Numbness in the arms and legs
  • Suicidal thoughts
  • Hallucinations
  • Disturbed thoughts

In severe cases (especially if someone stops using benzos without medical supervision), benzodiazepine withdrawal can be fatal.

Post-acute Withdrawal Syndrome

After your body has recovered from physical dependence on benzos, post-acute withdrawal syndrome (PAWS) may set in. This involves fatigue, trouble sleeping, and drug cravings.

This syndrome may continue for several months or, in some cases, several years.

Cocaine Withdrawal Symptoms

Withdrawal from cocaine causes more psychological symptoms than physical. The process typically happens in three phases: crash, withdrawal, and extinction.

Crash

Once you stop using cocaine, you will experience a “crash” almost right away. During this phase, you’ll have strong cravings for cocaine.

When you crash, you may experience:

  • Sleepiness
  • Fatigue
  • Anxiety
  • Irritability or agitation
  • Lack of pleasure
  • Paranoia

These symptoms may last from a week to 10 days.

Withdrawal

The withdrawal phase may continue for four to 10 weeks and include the following effects:

  • Depression
  • Sleep disturbances
  • Cravings
  • Changes in appetite
  • Laziness/Tiredness
  • Feelings of unease

Extinction

The last phase of cocaine withdrawal is referred to as the extinction phase.

This can last between one and six months after initial withdrawal. Cravings are a major issue during this time.

These will lessen but may return due to triggers in your surroundings.

Opioids

When withdrawing from opioids, the effects can be both physically and psychologically dangerous.

While the body is detoxing (the period when the drugs are leaving the system), it is important to have medical supervision.

During the first six to 30 hours after the last opioid use (early withdrawal), you may experience:

  • Aches and pains
  • Runny nose
  • Sweating
  • Fever
  • Increased blood pressure
  • Increased heart rate Sleep issues
  • Anxiety

Between 72 hours and seven days after your last opioid use, you may have:

  • Diarrhea
  • Stomach pain
  • Vomiting
  • Nausea
  • Cravings for opioids
  • Depression

Diarrhea and vomiting can become life threatening. So medical treatment is important to get through this detox process safely.

PAWS

Some opioid users experience post-acute withdrawal syndrome (PAWS) that lasts one to two weeks. PAWS symptoms include depression, anxiety, and cravings.

Stimulants

Commonly abused stimulants include methamphetamine, Adderall, and Ritalin. Withdrawal from these drugs may begin a few hours to several days after the last dose. The effects usually last up to three weeks.

One to Three Days After Your Last Dose:

If you have used stimulants heavily, you may also experience hallucinations, paranoia, and panic attacks.

Four to 10 Days After Your Last Dose:

  • Intense cravings for stimulants
  • Severe depression
  • Extreme fatigue

11 to 17 Days After Your Last Dose:

  • Mood swings
  • Depression
  • Sleeplessness

Other symptoms usually lessen by this point.

18 Days

Most withdrawal symptoms should be gone by the eighteenth day after your last dose. Any that remain will be mild and will fade over the next few weeks.

Toll-free
800-483-2193
Call Now

Who Answers?

Help is Available

What to Know about Withdrawal Symptoms

Many withdrawal effects can be mild; you could even call them flu-like. They pass with time.

Some withdrawal effects can be life-threatening.

Because of these life-threatening effects, detoxing in a medical environment could be the best option for you.

If you or someone you love is experiencing a substance use disorder, help is available. Call 800-483-2193(Who Answers?) today to speak with a treatment specialist.

Images Courtesy of Shutterstock.

 

TALK TO A DETOX SPECIALIST TODAYTALK TO A DETOX SPECIALIST TODAY800-483-2193Response time about 1 min | Response rate 100%
Who Answers?